Online vet reviews a rare complication from anesthesia that is no fault of the veterinarian’s, just a risk
Real question from pet parent to VetLIVE’s veterinarians:
My 8 yr, 10 mo old FS boxer went deaf after having an MRI on her brain. Could the MRI or the Anesthesia have caused this. She was given the following drugs during the MRI: Diazepam, Glycopyrrolate, Hydromorphone, Isoflurane, Naloxone, Propofol. Is there anything we can do to reverse this hearing loss?
I am very sorry to hear about the sudden deafness of your dog.
I have looked into some veterinary databases for you, and there is nothing reported connecting acute deafness with an MRI of the drugs you listed. The adverse side effects include CNS depression, coma, respiratory depression (these are all either very rare or as the result of an overdose), but there is nothing on deafness.
But, I was surprised to learn myself that general anesthesia itself may cause deafness in both ears from unknown causes. In rare cases, animals awaken from anesthesia deaf in both ears, often following ear cleaning or teeth cleaning. It may be the case that the body shunts blood away from the cochlea (a part of the ear) during anesthesia to protect other critical organs, or that pressure or jaw positioning compresses the arterial supply to the cochlea. A similar outcome is noted in humans with a condition called ischemia of the vertebrobasilar artery. The inner ear is especially vulnerable to reduced blood flow because it has no backup circulation and the tissues have very high energy metabolism. This reinforces the need for a good otic examination to rule out ear canal obstruction or middle ear infections. It is not known if unrecognized cases of one-sided deafness result from anesthesia, since this condition is usually not recognized by pet owners. However, this is a complication of anesthesia, and there really is no way for an anesthesiologist or vet to predict that this would happen–actually it’s not even something that we study in school, and I had a very hard time finding anything on it. This certainly is not negligence on the part of your vet—this is very very rare.
A study by Cathryn K. Stevens- Sparks Out of Louisiana State University found that, “Deafness can be a consequence following anesthesia for dental or ear cleaning procedures. Older animals may have greater susceptibility.”
Here are the findings (it is pretty rare): “Sixty-two cases of hearing loss following anesthesia were reported between the years 2002 and 2009. Five additional cases were reported by survey respondents. Forty-three cases occurred following dental procedures. Sixteen cases occurred following ear cleaning. No relationship was observed between deafness and dog or cat breed, gender, anesthetic drug used, or dog size. Geriatric animals appeared more susceptible to post-anesthetic, post-procedural hearing loss.”
There is very little treatment for deafness in dogs. There are custom-fit hearing aids offered by some specialty practices (neurorlogy or audiology), but that would be only for conduction deafness, not neurologic deafness. Some level of hearing may return, but it is extremely rare. In the study above, only two had symptoms of hearing returning.
I am very sorry to hear that this happened to you, and wish you and your boxer the best in coping with this. Please keep us in mind in the future, and I hope this information has helped you.
Let me know if you need anything else. It is unfortunate that this happened to you, obviously a great pet owner if you are willing to do an MRI on your pet. I, unfortunately, know your pain, personally and professionally.